MAUDE Adverse Event Report: BECTON DICKINSON INFUSION THERAPY SYSTEMS INC. BD INSYTE AUTOGUARD; PERIPHERAL IV CATHETERS

BECTON DICKINSON INFUSION THERAPY SYSTEMS INC. BD INSYTE AUTOGUARD; PERIPHERAL IV CATHETERS
Catalog Number 381444
Medical Device Problem Codes Fluid/Blood Leak (1250); Leak/Splash (1354)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/19/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that bd insyte autoguard safety barrel filled with blood/blood spatter.The following information was provided by the initial reporter: mechanism looks to have failed causing excessive blood spatter a unit supervisor is asking if this is a defect, angiocath chamber doesn¿t usually fill like this, the blood splattered when she hit the safety button.
 
Additional Manufacturer Narrative
H.3.A follow up mdr will be submitted if additional information, a device evaluation, or a device history review is completed.E1.Street address information was not provided, therefore, xx was used as a place holder.
 
Event or Problem Description
No additional information.
 
Additional Manufacturer Narrative
Investigation results: our quality engineer inspected the photographs submitted for evaluation.Bd received three photographs which displayed the safety shield from the implicated autoguard iv catheter.The needle had ben retracted and the catheter had been fully deployed off of the finger grip.The catheter was not within the frame of the photograph.In one of the photographs, the safety shield was laid out on a green sheet or drape while in the other photograph the device was held in a gloved hand.Multiple splatters of red fluid, consistent with blood, were seen on the green sheet or drape.The splatters varied in size and location.The barrel of the safety shield was completely full of the red fluid.There appeared to be a lighter section in the end of the barrel which appeared consistent with the flow control plug.Your reported issue was confirmed.Without examination of the physical sample, the exact cause of the excessive blood filling the barrel and blood splattering from the device could not be determined.It is possible for fluid exposure to occur if there is a manufacturing issue where the flow control plug becomes damaged or the flow control plug is set to an improper depth.Manufacturing controls are in place to minimize the occurrence of this type of damage including machine set-up per the controlled procedure, vision system inspections, in-process sampling tests for leaks past the plug and plug depth inspections.Clinical causes for the barrel filling with blood could include pausing with the needle tip within the vein for an excessive amount of time.A device history record review showed no non-conformances associated with this issue during the production of this batch.

Brand Name
BD INSYTE AUTOGUARD
Common Device Name
PERIPHERAL IV CATHETERS
Manufacturer (Section D)
BECTON DICKINSON INFUSION THERAPY SYSTEMS INC.
9450 south state street
sandy UT 84070
Manufacturer (Section G)
BECTON DICKINSON INFUSION THERAPY SYSTEMS INC.
9450 south state street
sandy UT 84070
Manufacturer Contact
helen cox (mdr)
75 north fairway drive
vernon hills, IL 60061
8473935694
MDR Report Key19731494
Report Number1710034-2024-00707
Device Sequence Number18179606
Product Code FOZ
UDI-Device Identifier00382903814442
UDI-Public(01)00382903814442
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K201075
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2026
Device Catalogue Number381444
Device Lot Number3181569
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/20/2024
Supplement Date Received by Manufacturer08/23/2024
Initial Report FDA Received Date07/12/2024
Supplement Report FDA Received Date08/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/08/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown